Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

July 7, 2014Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 7, 2014, 6:01 PM CDT for Hennepin County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 6:01 PM CDT (23:01 UTC)
Expired
Jul 7, 2014, 6:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WWUS83 KMPX 072301
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT MON JUL 7 2014

MNZ060-072330-
HENNEPIN-
601 PM CDT MON JUL 7 2014

...THUNDERSTORMS MOVING INTO HENNEPIN COUNTY THROUGH 630 PM CDT...

AT 559 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PLYMOUTH...OR 6 MILES NORTH OF MINNETONKA. THIS
STORM WAS MOVING EAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PLYMOUTH.
  GOLDEN VALLEY.
  ROBBINSDALE.
  DOWNTOWN MINNEAPOLIS.
  COMO PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4508 9328 4504 9328 4503 9321 4491 9320
      4489 9317 4488 9319 4488 9352 4489 9353
      4490 9375 4510 9368
TIME...MOT...LOC 2301Z 276DEG 34KT 4499 9344

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 7, 4:08 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 7, 4:08 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 154 PM CDT MON JUL 7 2014

STORMS HAVE STARTED TO INTENSITY ACROSS THE AREA... AND THAT TREND
SHOULD PERSIST THROUGH THE REMAINDER OF THE AFTERNOON INTO EARLY
THIS EVENING WITH MLCAPE AOA 1500 J/KG OVER MUCH OF THE AREA.
ACTIVITY HAS MAINLY BEEN FOCUSED ALONG THE NORTHERN PERIPHERY OF THE
INSTABILITY GRADIENT WHERE THE SURFACE TROUGH IS LOCATED... BUT
EXPECT TO SEE ADDITIONAL STORMS FIRE OVER MUCH OF WEST CENTRAL INTO
CENTRAL MINNESOTA AS THE SHORTWAVE OVER NORTH DAKOTA WORKS INTO THE
AREA AND HELPS DRIVE THE COLD FRONT EASTWARD. SPC MESOANALYSIS SHOWS
EFFECTIVE DEEP LAYER SHEAR OF 30 TO 40 KT... SUPPORTING THE
POTENTIAL FOR SOME ORGANIZATION... AND A FEW OF THE STRONGER STORMS
HAVE SHOWN SOME WEAK ROTATION. CAM SOLUTIONS... INCLUDING LOCAL
MPXWRF... HOPWRF... AND HRRR... SHOW A SIMILAR STORY THROUGH THE
AFTERNOON WITH THE INITIAL CLUSTER OF STORMS WE/RE SEEING NOW
FOLLOWED BY AN ADDITIONAL CLUSTER AROUND AND AFTER 21Z AS THE BETTER
FORCING WORKS INTO THE AREA. HOPWRF MEMBERS 1 AND 3 HAVE BEEN
SOMEWHAT BULLISH ON THE POTENTIAL FOR A FEW STRONGER STORMS PER
THEIR MAX UPDRAFT HELICITY FORECASTS THROUGH THIS EVENING... AND
NEIGHBORHOOD PROBABILITIES FOR UH GREATER THAN 50 SUGGESTS GREATEST
POTENTIAL FOR STRONG/SEVERE STORMS WILL GENERALLY BE FROM AROUND THE
MINNESOTA RIVER VALLEY NORTH THROUGH THE I-94 CORRIDOR BETWEEN 3 PM
AND 7 PM. MAIN CONCERN WILL BE LARGE HAIL AND LOCALLY STRONG WINDS.
MORE WIDESPREAD STRONG WINDS COULD BE AN ISSUE IF COLD POOLS CAN
ORGANIZE AND THINGS GROW UPSCALE. A FEW OF THE CAM SOLUTIONS SHOWED
UPSCALE GROWTH BY EARLY EVENING... BUT MOST LOOK TO KEEP THINGS
FAIRLY DISCRETE. LOW LEVEL SHEAR IS FORECAST TO INCREASE AS THE
SURFACE FRONT AND UPPER WAVE MOVE INTO THE AREA... WHICH COULD HELP
INCREASE THE TORNADO POTENTIAL SOME... ALTHOUGH AT THIS POINT IT
WOULD APPEAR TO BE AN ISOLATED CONCERN. DRIER AND COOLER AIR WORK IN
BEHIND THE FRONT OVERNIGHT... AND MOST OF THE AREA SHOULD SEE DRY
WEATHER ON TUESDAY. HOWEVER... SOME DIURNAL PCPN IS POSSIBLE OVER
THE EASTERN PORTION OF THE AREA ON TUESDAY WITH THE MID-LEVEL
THERMAL TROUGH OVER THE REGION.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 314 PM CDT MON JUL 7 2014

NORTHWEST FLOW AND COLD ADVECTION WILL BE ONGOING TUESDAY NIGHT
INTO WEDNESDAY MORNING. THE COLDEST POCKET OF 850MB AIR WILL BE
CENTERED NEAR AND NORTH OF LAKE SUPERIOR...BUT TEMPS WILL STILL
RANGE BETWEEN 8C AND 11C...ABOUT 5C-7C DEGREES COOLER THAN WHERE
WE ARE THIS AFTERNOON. DRIER AND COOLER WEATHER IS EXPECTED FOR
THE FORECAST AREA TUESDAY NIGHT THROUGH THURSDAY...RESULTING FROM
THE UPPER TROUGH GRADUALLY SHIFTING EAST WITH MN/WI REMAINING IN
NORTHERLY FLOW. THE UPPER RIDGING EVENTUALLY BUILDING INTO THE AREA
BY 00Z FRIDAY...WITH 925-850MB MOISTURE TRANSPORT ALSO ON THE
INCREASE THURSDAY NIGHT WITH THE LLJ. THE WEATHER REMAINS MORE
ACTIVE INTO THE WEEKEND AS A RESULT OF VERY GOOD MOISTURE
RETURN...CHARACTERIZED BY PRECIPITABLE WATER NEAR 1.5" OFF THE
GFS. ANOTHER UPPER TROUGH IS PROGGED TO DROP SOUTH OUT OF CANADA INTO
OUR REGION. SOME OF THE DETAILS WILL NEED TO WORKED OUT OVER THE
NEXT SEVERE...BUT CERTAINLY FROM LATE THURSDAY NIGHT THROUGH
SUNDAY THERE COULD BE OFF AND ON SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1216 PM CDT MON JUL 7 2014

EXPECTATIONS HAVEN/T CHANGED MUCH FROM PREVIOUS FORECASTS... WITH
A PERIOD OF SHRA/TSRA STILL EXPECTED ACROSS THE AREA...
PARTICULARLY IN THE 20-02Z WINDOW. SOME ACTIVITY IS ALREADY
PRESENT ALONG THE NORTHERN PERIPHERY OF THE INSTABILITY
GRADIENT... AND THIS WILL LIKELY CONTINUE TO FESTER THROUGH THE
EARLY AFTERNOON HOURS BEFORE MORE WIDESPREAD AND LIKELY MORE
INTENSE TSRA DEVELOP OVER THE CENTRAL PORTION OF THE AREA IN
RESPONSE TO FURTHER DESTABILIZATION AND FORCING ASSOCIATED WITH
THE SHORTWAVE CURRENTLY SWINGING THROUGH NORTH DAKOTA. ACTIVITY
WILL TRACK EAST ACROSS THE AREA THROUGH EARLY EVENING UNTIL
SUBSIDENCE AND DRIER AIR ARRIVE BEHIND THE SHORTWAVE AND SURFACE
FRONTAL BOUNDARY.

KMSP...CONFIDENCE IN OVERALL TIMING OF BEST CHANCES FOR SHRA/TSRA
IS FAIRLY HIGH... BUT COULD CERTAINLY SEE WINDOWS OF LOWER
CEILINGS AND VISIBILITIES DEPENDING UPON TRACKS AND INTENSITY OF
INDIVIDUAL STORMS. STRONG WIND GUSTS AND HAIL ARE A POSSIBILITY
WITH MODERATE INSTABILITY AND SHEAR... SO THAT WILL ALSO BE A
POTENTIAL REALTIME/NOWCAST ISSUE FROM LATER THIS AFTERNOON INTO
EARLY EVENING.

/OUTLOOK FOR KMSP/
TUESDAY NIGHT...VFR. NORTHWEST WIND 10 TO 15 KT.
WEDNESDAY...VFR. WEST WIND LESS THAN 5 KT.
WEDNESDAY NIGHT...VFR. SOUTH WIND 5 TO 10 KT.
THURSDAY...VFR. SOUTH WIND 5 TO 15 KT.
THURSDAY NIGHT AND FRIDAY...MVFR CONDITIONS POSSIBLE WITH A CHANCE
OF SHRA/TSRA. SOUTH WIND 10 TO 20 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...
SHORT TERM...
LONG TERM...CLF
AVIATION...
Hazardous weather outlook, Jul 7, 12:53 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT MON JUL 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR
FROM NEAR ALEXANDRIA TO THE TWIN CITIES AND EAU CLAIRE. LARGE
HAIL IS THE PRIMARY THREAT ALTHOUGH DAMAGING WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MAINLY FROM THURSDAY
NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Jul 7, 5:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
549 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 2 W WINTHROP            44.54N 94.41W
07/07/2014  M58 MPH          SIBLEY             MN   MESONET

            MESONET STATION WINTHROP 2 W /MN032/

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 7, 5:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NW SHAKOPEE           44.78N 93.49W
07/07/2014  E1.00 INCH       SCOTT              MN   TRAINED SPOTTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 7, 5:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
556 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     GLENCOE                 44.77N 94.16W
07/07/2014                   MCLEOD             MN   LAW ENFORCEMENT

            POWER OUT IN TOWN

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 7, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 ENE SHAKOPEE          44.79N 93.42W
07/07/2014  M0.88 INCH       SCOTT              MN   TRAINED SPOTTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jul 7, 6:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT MON JUL 7 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             BURNSVILLE              44.76N 93.28W
07/07/2014  M1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jul 7, 6:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT MON JUL 7 2014

MNZ060-072330-
HENNEPIN-
601 PM CDT MON JUL 7 2014

...THUNDERSTORMS MOVING INTO HENNEPIN COUNTY THROUGH 630 PM CDT...

AT 559 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PLYMOUTH...OR 6 MILES NORTH OF MINNETONKA. THIS
STORM WAS MOVING EAST AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PLYMOUTH.
  GOLDEN VALLEY.
  ROBBINSDALE.
  DOWNTOWN MINNEAPOLIS.
  COMO PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4508 9328 4504 9328 4503 9321 4491 9320
      4489 9317 4488 9319 4488 9352 4489 9353
      4490 9375 4510 9368
TIME...MOT...LOC 2301Z 276DEG 34KT 4499 9344

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:20 PM CDTSpecial Weather StatementMPXAnoka40 min
Jul 7, 1:32 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Washington34 min
Jul 7, 2:02 PM CDTSpecial Weather StatementMPXKanabec28 min
Jul 7, 2:20 PM CDTSpecial Weather StatementMPXRamsey, Washington25 min
Jul 7, 4:22 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker38 min
Jul 7, 4:26 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker49 min
Jul 7, 5:20 PM CDTSpecial Weather StatementMPXMcLeod40 min
Jul 7, 5:38 PM CDTSpecial Weather StatementMPXDakota37 min
Jul 7, 5:41 PM CDTSevere Thunderstorm WarningMPXCarver, Le Sueur, McLeod, Nicollet, Scott, Sibley49 min
Jul 7, 5:50 PM CDTSevere Thunderstorm WarningMPXDakota, Scott, Washington40 min
Jul 7, 6:13 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Le Sueur, Rice, Scott, Washington47 min
Jul 7, 6:29 PM CDTSpecial Weather StatementMPXBlue Earth31 min
Jul 7, 6:40 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Washington49 min
Jul 7, 1:25 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk39 min
Jul 7, 2:15 PM CDTSpecial Weather StatementMPXSaint Croix30 min
Jul 7, 3:26 PM CDTSpecial Weather StatementMPXEau Claire, Pepin49 min
Jul 7, 3:35 PM CDTSevere Thunderstorm WarningMPXEau Claire40 min
Jul 7, 3:46 PM CDTSpecial Weather StatementMPXRusk29 min
Jul 7, 6:28 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce32 min
Jul 7, 6:49 PM CDTTornado WarningMPXPierce15 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.